Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 32, NWS Tucson, AZ

July 20, 2008Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 20, 2008, 6:05 PM MST for Graham County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2008, 6:05 PM MST (01:05 UTC)
Expired
Jul 20, 2008, 8:00 PM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 110 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 210105
FFWTWC
AZC009-210300-
/O.NEW.KTWC.FF.W.0032.080721T0105Z-080721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
605 PM MST SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 800 PM MST

* AT 556 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 10 MILES SOUTH OF MOUNT
  GRAHAM...OR 20 MILES NORTH OF WILLCOX...MOVING NORTH AT 5 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS AROUND AND SOUTH OF MOUNT GRAHAM.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...STOCKTON 
WASH...GILLESPIE WASH...BAR X WASH...MARTIN WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
WASHES...STREAMS...AND ROADS.

LAT...LON 3272 10993 3273 10972 3246 10966 3245 10991

$$

MEYER
2 follow-up statements
000 
WGUS75 KTWC 210147
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
647 PM MST SUN JUL 20 2008

AZC009-210300-
/O.CON.KTWC.FF.W.0032.000000T0000Z-080721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
647 PM MST SUN JUL 20 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR SOUTH
CENTRAL GRAHAM COUNTY...

AT 640 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY 
RAIN...FROM NEAR MOUNT GRAHAM SOUTHWARD TO NEAR THE COCHISE COUNTY 
LINE. VERY LITTLE MOVEMENT WAS NOTED.

RADAR RAINFALL ESTIMATES RANGED FROM 2 TO 3 INCHES AFFECTING 
STOCKTON WASH AND GILLESPIE WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF
WASHES...STREAMS AND ROADS.

LAT...LON 3272 10993 3273 10972 3246 10966 3245 10991

$$

MEYER
000 
WGUS75 KTWC 210302
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
802 PM MST SUN JUL 20 2008

AZC009-210308-
/O.EXP.KTWC.FF.W.0032.000000T0000Z-080721T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
802 PM MST SUN JUL 20 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MST FOR SOUTH
CENTRAL GRAHAM COUNTY...

AT 755 PM MST...SHOWER ACTIVITY HAD WEAKENED CONSIDERABLY NEAR AND 
SOUTH OF MOUNT GRAHAM. HEAVY FLOW WILL CONTINUE IN THE STOCKTON AND 
GILLESPIE WASHES OVERNIGHT.

LAT...LON 3272 10993 3273 10972 3246 10966 3245 10991

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:32 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 20, 2:32 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST SUN JUL 20 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL MEANDER NEAR THE FOUR CORNERS
THIS WEEK. THIS WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON
FLOW REGIME...WITH DAY TO DAY FLUCTUATIONS IN AREAL COVERAGE OF
SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...OVERALL SYNOPTIC PATTERN TODAY HAD AN UPPER HIGH
LOCATED IN SE COLORADO...A WEAK UPPER LEVEL TROUGH OFF THE SRN
CALIFORNIA COAST WHILE AN INVERTED TROF WAS NEAR THE TEXAS BIG BEND
AND MOVING SLOWLY WEST. ACTIVITY A BIT SLOWER TO GET GOING THIS
AFTERNOON AFTER LAST NIGHTS MCS WORKED OVER THE ATMOSPHERE. AS OF 2
PM...RADAR DEPICTED ISOLATED ACTIVITY MAINLY OVER ERN PIMA...SANTA
CRUZ AND COCHISE COUNTIES. WITH SOUTHERLY FLOW ALOFT...STORMS THIS
AFTERNOON AND TONIGHT WILL BE TRAINING OVER THE SAME SPOT. LATEST
MODEL RUNS ALSO INDICATE THAT THE STEERING FLOW WILL BE WEAKENING
LATER THIS AFTERNOON INTO THIS EVENING...THUS INCREASING THE THREAT
OF FLASH FLOODING FROM HEAVY DOWNPOURS...SINCE THE ATMOSPHERE IS
SOPPING WET WITH PRECIPITABLE WATERS OVER 1.50 ALONG WITH SATURATED
SOILS. 18Z NAM PINPOINTING THAT THE HEAVIEST RAIN IN THE NEXT 6-10
HOURS WILL BE NEAR THE HIGHER TERRAIN OF EASTERN PIMA...FAR SE
PINAL...SW GRAHAM...NW COCHISE AND SANTA CRUZ COUNTIES. CONTEMPLATED
A FLASH FLOOD WATCH BUT CONFIDENCE NOT HIGH ENOUGH THAT WE WILL SEE
WIDESPREAD HEAVY RAIN LIKE WE DID LAST NIGHT.

FOR MONDAY...UPPER HIGH NEAR THE FOUR CORNERS REGION WITH VERY LIGHT
STEERING FLOW. THE INVERTED TROF NEAR THE TEXAS BIG BEND WILL
CONTINUE TO SLOWLY MOVE WEST. MOISTURE VALUES WILL LOWER A BIT AS
SOME DRIER AIR PUSHES IN FROM THE WEST AND EAST. FLASH FLOODING
AGAIN WILL BE A THREAT. HIGH TEMPERATURES WILL BE 3-6 DEGREES WARMER
THAN TODAY.

FOR TUESDAY...FLOW ALOFT BECOMES MORE EASTERLY AS THE THE INVERTED
TROF MOVES THROUGH CHIHUAHUA MEXICO. MOISTURE VALUES CONTINUE TO
DECREASE A BIT WHILE AFTERNOON TEMPERATURE WARM ANOTHER 2-4 DEGREES
AREA WIDE. THE RISK OF SEVERE WEATHER WILL INCREASE WHILE THE THREAT
OF FLASH FLOODING IS STILL THERE...BUT NOT AS HIGH AS THIS WEEKEND.

WILL MAINTAIN STANDARD MONSOON FORECAST FOR THE WEDNESDAY THROUGH
SUNDAY PERIOD...WITH DAY-TO-DAY FLUCTUATIONS IN AREAL COVERAGE OF
SHOWERS AND THUNDERSTORMS. BOTH THE GFS/ECMWF MODELS ARE HINTING
THAT REMNANT MOISTURE FROM NEWLY CHRISTENED ATLANTIC T.S. DOLLY WILL
MOVE INTO SE ARIZONA NEXT WEEKEND. STAY TUNED.

&&

.AVIATION...CEILINGS WILL BE IN THE 8-10KFT AGL RANGE. HOWEVER WITH
THE THUNDERSTORMS THIS EVENING EXPECT TO SEE CIGS/VSBYS DROP EASILY
TO WITHIN MVFR CONDITIONS WHEN CLOSE TO A THUNDERSTORM...AND
POSSIBLY TO IFR CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 20, 6:07 AM MST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
607 AM MST SUN JUL 20 2008

AZZ029-030-032>035-211400-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
607 AM MST SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN TODAY.
THE FLOW ALOFT IS RATHER WEAK THIS MORNING...SO STORMS WILL LIKELY
MOVE SLOWLY TO THE NORTH OR NORTHWEST. THE MAIN THREAT WITH THE
STORMS TODAY WILL ONCE AGAIN BE HEAVY RAIN WITH ASSOCIATED FLOODING
CONCERNS. THE THREAT FOR SEVERE WEATHER IS NOT HIGH TODAY...BUT
HEAVY RAIN AND GUSTY WINDS ARE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STANDARD MONSOON FORECAST IS IN STORE FOR MONDAY THROUGH SATURDAY.
ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A
FEW OF THE STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE
WEATHER CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-211400-
WESTERN PIMA COUNTY-
607 AM MST SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN TODAY.
THE FLOW ALOFT IS RATHER WEAK THIS MORNING...SO STORMS WILL LIKELY
MOVE SLOWLY TO THE NORTH OR NORTHWEST. THE MAIN THREAT WITH THE
STORMS TODAY WILL ONCE AGAIN BE HEAVY RAIN WITH ASSOCIATED FLOODING
CONCERNS. THE THREAT FOR SEVERE WEATHER IS NOT HIGH TODAY...BUT
HEAVY RAIN AND GUSTY WINDS ARE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STANDARD MONSOON FORECAST IS IN STORE FOR MONDAY THROUGH SATURDAY.
ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A
FEW OF THE STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE
WEATHER CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-211400-
NORTHERN GREENLEE COUNTY-
607 AM MST SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP
AGAIN TODAY. THE FLOW ALOFT IS RATHER WEAK THIS MORNING...SO STORMS
WILL LIKELY MOVE SLOWLY TO THE NORTH OR NORTHWEST. THE MAIN THREAT
WITH THE STORMS TODAY WILL ONCE AGAIN BE HEAVY RAIN WITH ASSOCIATED
FLOODING CONCERNS. THE THREAT FOR SEVERE WEATHER IS NOT HIGH
TODAY...BUT HEAVY RAIN AND GUSTY WINDS ARE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STANDARD MONSOON FORECAST IS IN STORE FOR MONDAY THROUGH SATURDAY.
ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A
FEW OF THE STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE
WEATHER CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:54 PM MSTFlash Flood WarningTWCCochise111 min
Jul 21, 1:55 PM MSTFlash Flood WarningTWCGraham110 min
Jul 21, 3:54 PM MSTFlash Flood WarningTWCGraham, Greenlee111 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.